Alert archive / Florida / Tornado Warnings in 2024
Tornado Warning 104, NWS Tallahassee, FL
NWS Tallahassee, FL issued this tornado warning at Dec 29, 2024, 8:54 AM EST for Jefferson County, Madison County, Florida. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 29, 2024, 8:54 AM EST (13:54 UTC)
- Expired
- Dec 29, 2024, 9:30 AM EST
- In force
- 36 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Jefferson County, FL, Madison County, FL
The radar
The Tallahassee radar (KTLH), 54 km from the middle of the area, began a volume at 13:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 29, 9:00 AM EST | TSTM WND DMG | 2 Wnw Lamont, FL | Two pine trees down at East Capps Highway and South Barber Hill Road, blocking traffic lanes. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 29, 1:54 AM EST | Tornado Watch | SPC | 7 hr |
| Dec 29, 8:34 AM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 1.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
010
WFUS52 KTAE 291354
TORTAE
FLC065-079-291430-
/O.NEW.KTAE.TO.W.0104.241229T1354Z-241229T1430Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
854 AM EST Sun Dec 29 2024
The National Weather Service in Tallahassee has issued a
* Tornado Warning for...
Central Jefferson County in Big Bend Florida...
Northwestern Madison County in Big Bend Florida...
* Until 930 AM EST.
* At 854 AM EST, a severe thunderstorm capable of producing a tornado
was located 11 miles south of Monticello, moving northeast at 50
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
central Jefferson and northwestern Madison Counties, including the
following locations... Greenville, Lamont, Waukeenah, Aucilla,
Capps, Nash, and Ashville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3032 8390 3034 8395 3040 8397 3047 8390
3062 8366 3060 8355 3054 8350 3040 8354
TIME...MOT...LOC 1354Z 237DEG 44KT 3037 8390
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
21-WD1 follow-up statement
890
WWUS52 KTAE 291411
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
911 AM EST Sun Dec 29 2024
FLC065-079-291430-
/O.CON.KTAE.TO.W.0104.000000T0000Z-241229T1430Z/
Jefferson FL-Madison FL-
911 AM EST Sun Dec 29 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 AM EST FOR
NORTHEASTERN JEFFERSON AND NORTHWESTERN MADISON COUNTIES...
At 911 AM EST, a severe thunderstorm capable of producing a tornado
was located 11 miles east of Monticello, moving northeast at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Greenville, Ashville, and Aucilla.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3038 8371 3053 8381 3062 8366 3060 8355
3054 8350 3040 8354
TIME...MOT...LOC 1411Z 237DEG 44KT 3049 8369
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
21-WDWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Dec 29, 6:38 AM EST, 2 hours 16 minutes earlier.
Area forecast discussion, Dec 29, 6:38 AM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
638 AM EST Sun Dec 29 2024
...New AVIATION...
.NEAR TERM...
(Today and tonight)
Issued at 223 AM EST Sun Dec 29 2024
All of the ingredients seem to be lining up fairly well for a severe
weather event this morning. Unfortunately, the faster scenario
discussed last night appears to be the winner and as such, the
higher severe risk scenario is likely. A low level jet has begun
strengthening across the area and is mixing down to the surface as
evidenced by increasingly gusty winds across the western zones.
Winds also remain east of south across the area even as the line of
storms gets very close, indicating quite a bit of directional shear
on top of the speed shear provided by the LLJ. In mid level water
vapor, a large trough appears to be swinging across southern LA into
MS/AL right now, which puts our area in a favorable position for
added lift over at least the next several hours. We are also under
divergence in the upper levels as seen in the latest 300mb analysis.
CAPE has increased over the past few hours and will continue to
increase ahead of the line of showers and storms. All of this to
say, a favorable setup is in place for a severe weather event this
morning with all modes of severe weather (damaging winds, tornadoes,
and hail) possible along with locally heavy rainfall. Although some
heavy rainfall is possible, flooding is not really anticipated since
most of the area has been so dry.
Expect the showers and storms to push eastward across the area
throughout the morning, with the severe threat potentially lessening
some after sunrise due to the mid and upper level support becoming
less favorable. Severe weather will still be possible, however, and
the tornado watch issued encompasses all the way to our border with
JAX for this reason.
Additionally, while hard to forecast, if the LLJ sticks around with
trailing stratiform rain in the wake of the storms, we could end up
seeing a wake low develop. This would cause gusty gradient winds
after the storms have long passed and may cause additional
wind damage and/or hinder cleanup efforts.
&&
.SHORT TERM AND LONG TERM...
(Monday through Saturday)
Issued at 223 AM EST Sun Dec 29 2024
After a foggy start Monday morning, a clearing sky should allow
temperatures to rocket back into the 70s despite the passages of
Sunday's cold front. Another warm day is in the offering Tuesday
with highs back in the 70s. Fog is possible again Tuesday night
ahead of another cold front, this time with more polar origins,
swinging through Tuesday night into Wednesday. This will help push
temperatures back to near seasonal normals to start 2025 on
Wednesday and cooler than normal to end the week.
Aloft, zonal H5 flow to start the week will be subtly disrupted by a
weak shortwave rushing through the Ohio Valley. This subtle
shortwave pushes a cold front through the area Tuesday night into
Wednesday. With little moisture return ahead of the front, rain
chances remain less than 15% across the board Tuesday night into
Wednesday. An H5 low developing over Hudson Bay will help push an H5
trough into the eastern half of the country and will bring daytime
highs back in the 50s back to the region Thursday and Friday.
Looking a little beyond the forecast period, the Climate Prediction
Center (CPC) has the area outlined in temperatures that have a 60%
to 80% chance of being below normal in the days 8 to 14 time period,
or the first full week of January. So, if you're a fan of colder
weather, it looks to return in the first half of January. The
question then becomes just how cold will it get? But it's a little
too far out to know for sure, but it is on our radar.
&&
.AVIATION...
(12Z TAFS)
Issued at 637 AM EST Sun Dec 29 2024
A squall line of thunderstorms will move east across TLH and VLD
over the next 3-4 hours. It is being followed by about 3-4 hours
of trailing stratiform thunder. Behind that this afternoon, skies
will generally clear out, except perhaps at VLD. Later tonight, we
will need to watch for post-frontal stratus coming in from the
northwest.
&&
.MARINE...
Issued at 223 AM EST Sun Dec 29 2024
Moderate to fresh southerly breezes continue this morning ahead of a
cold front. A line of showers and thunderstorms, a few strong, are
moving from west to east this morning and will continue to do so
through the afternoon Waterspouts, very gusty winds, and hail are
all possible within the line of storms. Following the front,
moderate westerly breezes take over this afternoon before subsiding
tonight into Monday as high pressure builds in. Winds turn
southwesterly Monday night into Tuesday ahead of another cold front
Tuesday night.
&&
.FIRE WEATHER...
Issued at 223 AM EST Sun Dec 29 2024
Fairly widespread showers and thunderstorms, some severe, are
expected this morning ahead of an approaching cold front. This
system should clear the area by late afternoon or early evening,
with westerly winds in its wake. Low dispersions will be possible on
Monday with high pressure overhead, but they will quickly increase
to high dispersions on Tuesday as the winds increase ahead of the
next cold front. A beneficial wetting rain is expected with the
activity today, and despite the cold front(s) humidity is expected
to remain above critical thresholds.
&&
.HYDROLOGY...
Issued at 223 AM EST Sun Dec 29 2024
The fast moving nature of today's system should prevent any
significant hydrological concerns. Very isolated flooding cannot be
ruled out in poor drainage or urban areas but with widespread
rainfall amounts generally around or less than one inch no concerns
are anticipated.
After today's event, rain chances remain out of the forecast, so
flooding is not anticipated in the coming days.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 74 50 71 53 / 90 0 0 10
Panama City 73 51 70 58 / 90 0 0 10
Dothan 73 46 70 52 / 80 0 0 0
Albany 73 46 70 50 / 90 0 0 0
Valdosta 73 50 72 51 / 90 0 0 10
Cross City 72 54 74 53 / 90 10 0 10
Apalachicola 71 53 67 57 / 90 0 0 10
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late Monday night for FLZ108-112-
114-115.
GA...None.
AL...None.
GM...Small Craft Advisory until 9 AM CST this morning for GMZ750-752-
770-772.
&&
NEAR TERM...Merrifield
SHORT TERM...Reese
LONG TERM....Reese
AVIATION...Haner
MARINE...Reese
FIRE WEATHER...Merrifield
HYDROLOGY...ReeseIn the hours before
Special weather statement, Dec 29, 5:48 AM EST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
548 AM EST Sun Dec 29 2024
FLZ010>013-112-GAZ155-156-291200-
Coastal Bay FL-Inland Bay FL-Calhoun FL-Jackson FL-Washington FL-
Decatur GA-Seminole GA-
548 AM EST Sun Dec 29 2024
...STRONG THUNDERSTORMS WILL IMPACT JACKSON...BAY...CALHOUN AND
SOUTHEASTERN WASHINGTON COUNTIES IN THE PANHANDLE OF FLORIDA...
SOUTHWESTERN DECATUR AND SOUTHWESTERN SEMINOLE COUNTIES IN
SOUTHWESTERN GEORGIA THROUGH 700 AM EST/600 AM CST/...
At 547 AM EST/447 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles northeast of
Marianna to 15 miles southeast of Vernon to near Panama City Beach.
Movement was east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Callaway, Marianna,
Blountstown, Springfield, Hiland Park, Chattahoochee, Tyndall Air
Force Base, Parker, Malone, Sneads, Cottondale, Grand Ridge,
Greenwood, Altha, Alford, Bascom, and Clarksville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 900 AM EST/800 AM CST/ for
Big Bend and the Panhandle of Florida...and southwestern Georgia.
&&
LAT...LON 3022 8601 3048 8563 3100 8528 3100 8501
3081 8491 3075 8485 3071 8485 3058 8495
3058 8496 3046 8503 3000 8567
TIME...MOT...LOC 1047Z 269DEG 20KT 3085 8513 3047 8552 3017 8592
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
58-REESESpecial weather statement, Dec 29, 6:29 AM EST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
629 AM EST Sun Dec 29 2024
GAZ127>131-145>148-157-158-291300-
Berrien GA-Tift GA-Worth GA-Colquitt GA-Irwin GA-Mitchell GA-Cook GA-
Turner GA-Grady GA-Ben Hill GA-Thomas GA-
629 AM EST Sun Dec 29 2024
...STRONG THUNDERSTORMS WILL IMPACT COOK...NORTHERN GRADY...IRWIN...
BERRIEN...TURNER...SOUTHEASTERN MITCHELL...NORTHERN THOMAS...
COLQUITT...TIFT...BEN HILL AND SOUTHEASTERN WORTH COUNTIES THROUGH
800 AM EST...
At 628 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Rochelle to near Doerun to 9 miles
southwest of Pelham. Movement was east at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tifton, Nashville, Moultrie, Adel, Pelham, Ashburn, Ocilla,
Fitzgerald, Sylvester, Camilla, Sparks, Enigma, Omega, Norman Park,
Lenox, Poulan, Doerun, Ty Ty, Alapaha, and Coolidge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 AM EST for south central
and southwestern Georgia.
&&
LAT...LON 3166 8300 3161 8306 3155 8306 3148 8311
3146 8315 3140 8314 3135 8308 3106 8338
3105 8351 3108 8357 3104 8357 3096 8438
3098 8438 3135 8394 3181 8364 3181 8361
3186 8360 3185 8318 3181 8313 3178 8299
TIME...MOT...LOC 1128Z 258DEG 34KT 3199 8343 3137 8386 3103 8426
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
58-REESELocal storm report, Dec 29, 6:38 AM EST, 2 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
638 AM EST Sun Dec 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 AM Tstm Wnd Gst 5 NE West Bay 30.35N 85.80W
12/29/2024 M58 MPH Bay FL ASOS
The Northwest Florida Beaches International
Airport KECP recorded a measured wind gust
of 50 knots or 58 mph at 5:26am CST.
&&
DRLocal storm report, Dec 29, 8:18 AM EST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
818 AM EST Sun Dec 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 AM Tstm Wnd Dmg 1 N Hinsons Crossroads 30.68N 85.84W
12/29/2024 Washington FL 911 Call Center
Tree down at River Road and Steep Hollow
Road.
&&
MWLocal storm report, Dec 29, 8:41 AM EST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
841 AM EST Sun Dec 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 AM Tstm Wnd Dmg Clarksville 30.44N 85.19W
12/29/2024 Calhoun FL 911 Call Center
Tree down near the intersection of FL State
Routes 20 and 73.
&&
MWLocal storm report, Dec 29, 8:42 AM EST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
842 AM EST Sun Dec 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 AM Hail 1 NE Tallahassee Mall 30.48N 84.28W
12/29/2024 M0.50 Inch Leon FL NWS Employee
Less than Dime sized hail falling in
Northern Tallahassee. About half-inch.
&&
JMThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 2:37 AM EST | Severe Thunderstorm Warning | TAE | Holmes, Walton, Washington | 98 min |
| Dec 29, 3:49 AM EST | Special Marine Warning | TAE | 3 hr | |
| Dec 29, 3:53 AM EST | Severe Thunderstorm Warning | TAE | Holmes, Walton, Washington | 97 min |
| Dec 29, 4:34 AM EST | Tornado Warning | TAE | Walton | 26 min |
| Dec 29, 4:51 AM EST | Special Marine Warning | TAE | 114 min | |
| Dec 29, 5:03 AM EST | Tornado Warning | TAE | Walton, Washington | 27 min |
| Dec 29, 5:06 AM EST | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Holmes, Jackson, Washington | 39 min |
| Dec 29, 5:48 AM EST | Special Weather Statement | TAE | Bay, Calhoun, Jackson | 72 min |
| Dec 29, 6:06 AM EST | Severe Thunderstorm Warning | TAE | Bay | 24 min |
| Dec 29, 6:08 AM EST | Special Marine Warning | TAE | 2 hr | |
| Dec 29, 6:25 AM EST | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Gulf | 50 min |
| Dec 29, 6:45 AM EST | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Jackson | 45 min |
| Dec 29, 6:49 AM EST | Severe Thunderstorm Warning | TAE | Gulf | 26 min |
| Dec 29, 7:06 AM EST | Severe Thunderstorm Warning | TAE | Calhoun, Franklin, Gulf, Liberty | 54 min |
| Dec 29, 7:17 AM EST | Severe Thunderstorm Warning | TAE | Calhoun, Gadsden, Jackson, Liberty | 43 min |
| Dec 29, 7:32 AM EST | Tornado Warning | TAE | Liberty | 43 min |
| Dec 29, 7:42 AM EST | Severe Thunderstorm Warning | TAE | Franklin, Gadsden, Leon, Liberty, Wakulla | 78 min |
| Dec 29, 7:48 AM EST | Special Marine Warning | TAE | 87 min | |
| Dec 29, 8:21 AM EST | Tornado Warning | TAE | Jefferson, Taylor, Wakulla | 39 min |
| Dec 29, 8:38 AM EST | Severe Thunderstorm Warning | TAE | Jefferson, Madison, Taylor | 67 min |
| Dec 29, 9:01 AM EST | Special Marine Warning | TAE | 89 min | |
| Dec 29, 9:31 AM EST | Special Weather Statement | TAE | Dixie, Lafayette, Madison | 29 min |
Nearby
Tornado Warnings in Florida, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.